| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Menopause
March 2000

Q. I am a 50 year old female and I think I am starting menopause. I haven't had a menstrual period in several months and I get some hot flashes and am a bit irritable at times. What should I do?

A. It sounds like you are beginning menopause which is caused by the ovaries atrophying and therefore not producing adequate estrogen. Hence, symptoms include cessation of menstrual periods, feeling hot flashes, mood swings, vaginal dryness and increase risk of osteoporosis due to estrogen deficiency. Also, the risk of heart disease increases significantly, also thought to be due to estrogen deficiency and its deleterious effects on cholesterol levels. Therefore, I believe the most important objective is osteoporosis prevention to decrease the risk of fractures, and heart disease prevention. The most common areas of osteoporotic fractures include the back vertebra, hip and wrist. These fractures can be very painful , debilitating and deadly. Once menopause begins, the sooner a women gets started on preventive therapy, the more benefit to the bones, (since bone mass is lost rapidly upon menopause.)

Fortunately, there are several medications that are useful for the above. The most well studied and proven effective medication is estrogen hormone replacement therapy (HRT), such as Premarin. HRT helps to preserve bone mass and also has a beneficial effect on blood cholesterol levels leading to a decrease risk of heart attacks.

Most women do very well on HRT, and it also helps the other symptoms of menopause such as hot flashes and vaginal dryness. However, there may be an increase risk of breast cancer ( the studies show mixed results). However, for those women with an increase risk of breast cancer, or who have had blood clots in the leg, lung or brain (stroke), uterine tumors or liver problems, it is best to avoid HRT. For those women who still have a uterus, it is advisable to also take progesterone (Provera) to virtually eliminate the risk of endometrial (uterine) cancer with HRT.

For those women who can not or decide not to take HRT, there are other effective preventive meds. Evista has been shown to help preserve bone mass and seems to improve cholesterol. We are not sure yet if it decreases the risk of heart attacks. The good thing is that so far, it has not increased the risk of cancer. However, side effects may include hot flashes and leg cramps. If you have had blood clots, similar to HRT, you should not take Evista.

Lastly, for those who cannot take either of the above, there is a med called Fosomax that can be taken to help preserve bone mass. It does not protect against heart disease. It must be taken on an empty stomach and one must avoid lying down for at least 30 minutes after taking the drug. It may cause stomach and esophageal inflammation.

Of course, all the other measures noted in the previous question should also be strived for. You should discuss these options with your physician who can help guide you with the above choices.

Disclaimer Back to Ask the Medical Experts